Florida, 2024

Funnel Cloud in Florida, May 1, 2024

May 1, 2024 · NWS MFL · 1 event in 1 county or zone

With the influence of a mid-level shortwave trough over the Florida Peninsula, plentiful moisture and instability sparked showers and thunderstorms along sea breeze boundaries. One of these thunderstorms produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

With the influence of a mid-level shortwave trough over the Florida Peninsula, plentiful moisture and instability sparked showers and thunderstorms along sea breeze boundaries. One of these thunderstorms produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 1, 1:46 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 1, 1:46 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Miami FL
246 PM EDT Wed May 1 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Thursday)
Issued at 1259 PM EDT Wed May 1 2024

We will continue to see a teaser of the upcoming wet season in the
short term period, with showers and a few afternoon thunderstorms
possible each day. Thursday will generally be less active, as
drier air starts to filter in with a mid-level ridge building over
the area in the wake of a trough passing through today. Convective
activity will generally initiate along East Coast sea breeze
boundaries before moving inland and over the Gulf Coast areas
later in the day. The primary hazards with any thunderstorm would
be heavy downpours and gusty winds. Other than the convective
activity, conditions will be pleasant with an easterly breeze and
mostly clear skies.

Temperatures will range from the low to mid 80s over the East
Coast metro areas to the upper 80s and near 90 over the interior
sections today and tomorrow.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 244 PM EDT Wed May 1 2024

As we wrap up the week, the trough will make it's exit eastward into
the Atlantic as a mid-level ridge gradually moves into the
Southeast. With easterly flow and remnant moisture, there is a
chance for isolated light showers late Thursday before a dry day on
Friday. Through the majority of the long term, a weak body of
surface high pressure will have an influence on the conditions over
the Peninsula, thus keeping it drier and warm. The high will be
situated over the western Atlantic which will lead to consistent
easterly flow near the surface. With the E/SE flow and a quick
moving shortwave trough, there will be a chance (15-30%) for
isolated to scattered showers over the weekend, due to modest
moisture advection and pooling. By late Monday, strong, mid-level
ridging builds back in over the Gulf of Mexico and Southeast. There
is potential for daily isolated showers and storms enhanced by
gulf and sea breezes as we move into the new week. At this point,
however, ensembles indicate that next week will begin mostly dry
as we quickly move towards the wet season which begins mid-month.

Temperatures will be near to just above normal through the extended
period. The highs will rise into the upper 80s across SW FL and
interior, while remaining in the low to mid 80s along the Atlantic
Coast. The overnight lows will be in the 60s, except for low to
mid 70s across the east coast metro areas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM EDT Wed May 1 2024

Isolated to scattered shower and thunderstorm activity will be
possible near the east coast terminals early this afternoon,
before shifting towards the interior later in the afternoon.
TEMPOs may be needed for brief periods of MFVR or IFR conditions
at impacted terminals. Winds around 10 knots out of the SE to E,
weakening this evening and overnight. At KAPF, winds increase
later this afternoon out of the SW as a Gulf breeze develops.

&&

.MARINE...
Issued at 1259 PM EDT Wed May 1 2024

Mostly benign conditions will continue through the end of the
week. There will be chances for showers and a few thunderstorms
each day, which could create locally hazardous conditions. Other
than the convective threat, there is not expected to be concerns
for marine conditions. Seas will generally remain at 2 to 4 feet
in the Atlantic waters and 2 feet or less in the Gulf waters.
Winds will be around 10-15 kts out of the east.

&&

.BEACHES...
Issued at 1259 PM EDT Wed May 1 2024

A high risk of rip currents will be present for the Palm beaches
today with a lingering swell and onshore flow. The rest of the
coast will see a moderate risk and it is likely that at least an
elevated risk continues for all beaches along the Atlantic coast
through the end of the week as breezy onshore flow continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            73  84  73  84 /  20  20  10  10
West Kendall     70  86  70  85 /  20  20  10  10
Opa-Locka        72  86  72  86 /  20  20  10  10
Homestead        72  85  72  84 /  20  20  10  10
Fort Lauderdale  73  83  73  83 /  20  20  10  10
N Ft Lauderdale  73  84  73  83 /  20  20  10  10
Pembroke Pines   72  87  72  87 /  20  20  10  10
West Palm Beach  70  84  71  83 /  20  20  10   0
Boca Raton       72  85  72  85 /  20  20  10  10
Naples           71  89  70  88 /  20  20  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...Culver
LONG TERM....Simmons
AVIATION...Culver
Hazardous weather outlook, May 1, 2:18 PM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
318 PM EDT Wed May 1 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
021930-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
318 PM EDT Wed May 1 2024

...High Risk of Rip Currents for the Palm Beaches...
...Scattered Thunderstorms Possible Today...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Rip currents: A high risk of rip currents will continue for the Palm
Beaches today. A moderate risk of rip currents will remain in place
for the beaches of Broward and Miami Dade County.

Thunderstorms: Scattered thunderstorms are possible across the
region today. Some of the thunderstorms could contain locally heavy
downpours and gusty winds.

Visibility: Patchy fog is possible across the interior portions of
Southwest Florida late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An elevated risk of rip currents will remain in place across the
Atlantic Coast beaches through the end of the week and into
the upcoming weekend.

Isolated thunderstorm activity will be possible through the end of
the week and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, May 1, 1:53 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Miami FL
253 PM EDT Wed May 1 2024

FLZ067-011945-
Inland Palm Beach County FL-
253 PM EDT Wed May 1 2024

...A strong thunderstorm will impact portions of north central Palm
Beach County through 345 PM EDT...

At 253 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 8 miles east of Canal Point. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2674 8065 2692 8053 2685 8035 2664 8038
      2668 8053
TIME...MOT...LOC 1853Z 024DEG 3KT 2683 8049

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, May 1, 2:28 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Miami FL
328 PM EDT Wed May 1 2024

FLZ067-012015-
Inland Palm Beach County FL-
328 PM EDT Wed May 1 2024

...A strong thunderstorm will impact portions of central Palm Beach
County through 415 PM EDT...

At 328 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 9 miles southeast of Fremd Village-Padgett
Island, or 10 miles northeast of Belle Glade, moving southwest at 5
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Glade, Belle Glade Camp, and Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2685 8056 2673 8039 2656 8044 2664 8065
      2668 8071
TIME...MOT...LOC 1928Z 031DEG 6KT 2674 8052

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, May 1, 2:45 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Miami FL
345 PM EDT Wed May 1 2024

FLZ067-012030-
Inland Palm Beach County FL-
345 PM EDT Wed May 1 2024

...A strong thunderstorm will impact portions of southwestern Palm
Beach County through 430 PM EDT...

At 345 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Belle Glade Camp, or over Belle Glade,
moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Glade, South Bay, Okeelanta, and Belle Glade Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2643 8070 2661 8088 2669 8075 2669 8074
      2670 8073 2670 8072 2671 8071 2674 8066
      2658 8050
TIME...MOT...LOC 1945Z 031DEG 6KT 2666 8067

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, May 1, 4:47 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Miami FL
547 PM EDT Wed May 1 2024

FLZ066-070-012230-
Hendry FL-Inland Collier County FL-
547 PM EDT Wed May 1 2024

...A strong thunderstorm will impact portions of north central
Collier and southwestern Hendry Counties through 630 PM EDT...

At 547 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Felda, or 7 miles north of Immokalee,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Immokalee, Felda, Keri, Bunker Hill, and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2664 8146 2653 8109 2631 8133 2646 8156
      2652 8156
TIME...MOT...LOC 2147Z 291DEG 21KT 2653 8144

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, May 1, 5:27 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
627 PM EDT Wed May 1 2024

FLZ066-070-012315-
Hendry FL-Inland Collier County FL-
627 PM EDT Wed May 1 2024

...A strong thunderstorm will impact portions of north central
Collier and south central Hendry Counties through 715 PM EDT...

At 627 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Immokalee. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ave Maria, Immokalee, Golden Gate Estates, Hendry Correctional, Miles
City, Sunniland, and Bunker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2632 8156 2653 8140 2642 8109 2612 8135
      2625 8156
TIME...MOT...LOC 2227Z 271DEG 4KT 2638 8139

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NC

The radar

The Miami radar (KAMX), 131 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Collier

When
May 1, 5:39 PM EST
Where
Collier County, 5.66 mi SSW of Immokalee
Reported by
Public
Coordinates
26.340, -81.440

A video on social media showed a funnel cloud over Ave Maria as a thunderstorm moved through the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182235.